Indiana, 2005

Flash Flood and Hail in Indiana, June 28, 2005

June 28, 2005 · NWS IND · 10 events in 7 counties and zones

A few strong storms moved through central Indiana in the early morning and again on the evening of 28 June 2005.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A few strong storms moved through central Indiana in the early morning and again on the evening of 28 June 2005.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 27, 9:38 PM EST, 4 hours 37 minutes earlier.

Area forecast discussion, Jun 27, 9:38 PM EST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
938 PM EST MON JUN 27 2005

.UPDATE...

SATELLITE SHOWED WEAK UPPER CIRCULATION ACROSS OH VALLEY AT
02Z...AND THIS WILL CONTINUE TO MOVE SLOWLY NE. REGIONAL RADAR
CONTINUED TO SHOW TSRA ACROSS NERN IN AND WRN OH...WITH ADDITIONAL
TSRA DEVELOPING IN KY.

WITH UPPER LOW CIRCULATION MOVING NE TOWARD FORECAST AREA /FA/ FEEL
THREAT FOR SCT TSRA WILL CONTINUE ACROSS SRN AND ERN FA. EXPANDED
SLIGHT CHC POPS TO SWRN FA TO ACCOUNT FOR TSRA ACROSS KY TO MAKE IT
INTO FA BEFORE WEAKENING.

ADDED PATCHY FOG TO AREAS THAT SAW SOME DECENT RAIN TODAY. NO MAJOR
CHANGES MADE TO LOW TEMPS AS DEWPOINTS WILL REMAIN NEAR 70.

&&

.PREV DISCUSSION...FCST FOCUS WILL BE ON THUNDERSTORM CHANCES NEXT
FEW DAYS AND TEMPERATURES.

WATER VAPOR IMAGERY SHOWS UPPER CIRCULATION MOVING NORTH ACROSS
NORTHWEST TENNESSEE INTO SOUTHWEST KENTUCKY. RADAR SHOWS
THUNDERSTORMS WERE RAPIDLY DEVELOPING MAINLY ACROSS SOUTHERN INDIANA
AND SOUTHEAST ILLINOIS. EXPECT SCATTERED THUNDERSTORMS TO BE THE
RULE ACROSS OUR SOUTHEAST HALF OF OUR FORECAST AREA THIS EVENING
WITH WIDELY SCATTERED THUNDERSTORMS NORTHWEST AS AIR MASS A LITTLE
DRIER THERE. THUNDERSTORMS MAY DIMINISH LATER TONIGHT...WILL KEEP A
SLIGHT CHANCE OVER THE SOUTHEAST HALF LATE TONIGHT.

WILL GO WITH 40-50% CHANCE OF THUNDERSTORMS TUESDAY AS MODELS TAKE
WEAKENING UPPER CIRCULATION NORTHEAST ACROSS OHIO VALLEY. GFS
INDICATES DRY CONDITIONS ACROSS OUR AREA WEDNESDAY AS WE WILL BE
BETWEEN SYSTEMS. 12KM ETA ON OTHER HAND DEVELOPS PRECIP AGAIN ACROSS
OUR AREA.  WILL GO WITH A SLIGHT CHANCE OF THUNDERSTORMS MOST AREAS
AND A CHANCE SE AS OUR DEWPOINTS WILL BE IN LOWER 70S AND THIS HAS
BEEN ENOUGH TO DEVELOP AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS.

COLD FRONT MOVES THROUGH THURSDAY PER GFS AND ETA.  WILL CONTINUE
CHANCE OF THUNDERSTORMS THURSDAY AND THEN SLIGHTLY COOLER AND DRY
OVER THE WEEKEND.  GFS AND NCEP INDICATES THUNDERSTORMS POSSIBLE
AGAIN BY LATE DAY 7. WILL MENTION LOW CHANCES OF THUNDERSTORMS NEXT
MONDAY AFTERNOON.

HAVE GONE WITH A MOS BLEND WITH TEMPERATURES. MET LOW 80S SEEM TOO
COOL TOMORROW BASED ON MID AND UPPER 80S OVER TENNESSEE TODAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 27, 9:40 PM EST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
940 PM EST MON JUN 27 2005

INZ021-028>031-035>049-051>057-060>065-067>072-280828-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
940 PM EST MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...REST OF TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE DURING THE
NIGHT...MAINLY EAST OF A VINCENNES TO MUNCIE LINE. BRIEF HEAVY RAIN
IS POSSIBLE...BUT NO SEVERE WEATHER IS EXPECTED.

LOCALLY DENSE FOG MAY FORM ACROSS AREAS THAT SAW RAIN DURING THE DAY
ON MONDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH NEXT SUNDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH THURSDAY.

THE THREAT FOR SEVERE WEATHER WILL INCREASE AS WE HEAD INTO WEDNESDAY
NIGHT AND THURSDAY. TWO SCENARIOS FOR POSSIBLE SEVERE WEATHER EXIST.
THE FIRST IS THAT A COMPLEX OF STORMS COULD DEVELOP ACROSS IOWA AND
ILLINOIS WEDNESDAY NIGHT. THIS COMPLEX COULD FORM A LINE AND MOVE
INTO SOME PARTS OF INDIANA LATE WEDNESDAY NIGHT. IF THIS OCCURS...
THERE WOULD BE A THREAT FOR DAMAGING WINDS.

A SECOND SCENARIO INVOLVES THUNDERSTORM DEVELOPMENT ALONG AND HEAD OF
A COLD FRONT LATER THURSDAY AFTERNOON. DEPENDING ON THE TIMING...
SOME OF THESE STORMS COULD ALSO BE SEVERE...STAY TUNED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH MID WEEK...BUT MAY BE
NEEDED WEDNESDAY NIGHT INTO THURSDAY.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WWW.CRH.NOAA.GOV/IND

The radar

The Indianapolis radar (KIND), 102 km away, was scanning. The volume nearest the first event began at 07:12 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 2 lightning, 1 flash flood. Local standard time, as filed.

Hail, Tippecanoe

When
June 28, 2:15 AM EST to 2:16 AM EST
Where
Tippecanoe County, Battle Ground
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.517, -86.833

Thunderstorm Wind, Tippecanoe

When
June 28, 2:15 AM EST
Where
Tippecanoe County, Battle Ground
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.517, -86.833

Several trees were blown down.

Lightning, Hamilton

When
June 28, 5:30 AM EST
Where
Hamilton County, Fishers
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

Lightning sparked a house fire in Fishers.

Lightning, Hamilton

When
June 28, 10:00 AM EST
Where
Hamilton County, Fishers
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

Lightning sparked a house fire in Fishers.

Hail, Howard

When
June 28, 12:54 PM EST to 12:55 PM EST
Where
Howard County, 4 mi W of Kokomo
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.483, -86.217

Flash Flood, Delaware

When
June 28, 1:00 PM EST to 2:30 PM EST
Where
Delaware County, Muncie
Reported by
NEWSPAPER
Coordinates
40.183, -85.400

Streets were flooded in Muncie.

Hail, Randolph

When
June 28, 1:04 PM EST to 1:05 PM EST
Where
Randolph County, Winchester
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.167, -84.983

Thunderstorm Wind, Henry

When
June 28, 1:45 PM EST
Where
Henry County, 8 mi NW of New Castle
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.000, -85.467

Trees and limbs were blown down.

Thunderstorm Wind, Delaware

When
June 28, 2:00 PM EST
Where
Delaware County, 5 mi SW of Muncie
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.133, -85.467

Several trees were downed.

Hail, Brown

When
June 28, 5:55 PM EST to 5:56 PM EST
Where
Brown County, 1 mi W of Nashville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.200, -86.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455028, 5455029, 5455030, 5455031, 5455032, 5455037, 5455033, 5455034, 5455035, 5455036.